The small-scale study, which was published in JAMA Network Open on Tuesday, found that patients who overdosed on nitazenes had to receive two or more doses of naloxone, a medication that reverses a drug overdose. That is compared to patients who overdosed on fentanyl and only required one dose of naloxone.
Nitazenes are lab-made opioids being mixed into illegal drugs like heroin. Along with fentanyl, nitazenes are synthetic opioids.
The two are structurally unrelated but they are both among the "fastest-growing classes of opioids being detected in patients in the emergency department (ED) with opioid overdose," according to the study.
Researchers from Icahn School of Medicine, Lehigh Valley Health Network and other U.S. institutions looked at the lab results of 537 patients who had been admitted to the hospital for potential overdose between 2020 and 2022.
They found that 11 of those patients tested positive only for fentanyl and that nine tested positive only for nitazenes, such as brorphine, isotonitazene, metonitazene or N-piperidinyl etonitazene.
It has been estimated that more than 150 people die every day from overdoses related to synthetic opioids, according to the Centers for Disease Control and Prevention (CDC). Fentanyl has been involved in nearly two-thirds of all overdose deaths in the U.S. and is up to 50 times stronger than heroin and 100 times stronger than morphine.
The study also showed that metonitazene overdoses were linked to cardiac arrests, as well as more naloxene doses overall. These patients also exhibited higher rates of cardiac arrest and death than those involving other substances.
The researchers found that 66.6 percent of the patients who overdosed on nitazenes had to receive two or more doses of naloxone, as compared to 36.4 percent of fentanyl patients. Intubation – often an emergency procedure in which a tube is inserted into a person's windpipe through their mouth or nose to keep the trachea open – was performed on 50 percent of patients who used metonitazene, while only 27 percent of fentanyl patients were intubated.
"Findings from the present study can begin to inform emergency care clinicians about naloxone administration for novel potent opioid (NPO) overdose. Our data have public health implications and may provide insight for emergency care clinicians and bystanders who administer naloxone," the researchers wrote.
"Specifically, the need for higher numbers of doses of naloxone in the NPO group, as well as the association between metonitazene overdose (OD) and cardiac arrest, pose a public health threat."
Clinicians must be aware of these opioids in the drug supply so they are adequately prepared to care for patients needing to use multiple doses of naloxone.
Last year, the U.S. Drug Enforcement Administration (DEA) issued a warning over synthetic opioids. "A drug that was never approved for medical use, nitazenes are being sourced from China and being mixed into other drugs," the DEA stated at the time.
"China has a large number of unregulated labs that will produce anything that the customer wants. It seems that they have latched on to this and they are making and synthesizing the nitazene, which incidentally is a family of compounds of several different ones. They're [probably] selling it to drug dealers in North America."
A synthetic opioid first developed in the 1950s and nicknamed Frankenstein opioids, nitazenes come in powder, pill and liquid form and are often laced into substances, including fentanyl or heroin. They are potentially lethal or can cause a more severe onset of withdrawal symptoms, according to GoodRx Health.
As the supply of street drugs rises, the rise in nitazenes-related deaths is increasing the public health response to the addiction crisis in a growing number of cities across the United States. (Related: Overdose deaths have skyrocketed since 2019, with synthetic and prescription opioids driving the crisis. )
"With the opioid crisis, drug dealers are looking to meet the needs of the market and because it is getting harder and harder to get their hands on fentanyl and oxycodone, they are looking for substitutes," said Dr. Joe Schwarcz, a chemistry professor and McGill University office for science and society director.
A CDC review of overdose deaths in Tennessee found a four-fold increase in deadly overdoses linked to nitazenes in the last two years.
The state saw an increase in nitazenes-related overdoses from 10 to 42 between 2020 and 2021, per the CDC report, which noted the figures are likely an undercount. The agency also reported that nitazenes-related overdoses could require up to four doses of naloxone, the opioid reversal drug.
Schwarcz said anyone with a background in organic chemistry can make nitazenes and they can be produced in so-called "underground laboratories."
The DEA flagged the emergence of the drug mixed with heroin or fentanyl in the Washington, D.C. area in June 2022.
Watch the following video about a new opioid that was found to be 40 times stronger than fentanyl.
This video is from the Daily Videos channel on Brighteon.com.